MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON PANOPTIX TRIFOCAL HYDROPHOBIC INTRAOCULAR LENS; LENS, MULTIFOCAL INTRAOCULAR

ALCON LABORATORIES IRELAND LTD. CLAREON PANOPTIX TRIFOCAL HYDROPHOBIC INTRAOCULAR LENS; LENS, MULTIFOCAL INTRAOCULAR
Model Number CNWTT0
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Corneal Edema (1791); Blurred Vision (2137); Visual Impairment (2138); Eye Pain (4467); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 08/29/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported that about a week after intraocular lens (iol) implantation, patient's refraction turned near-sighted with value more than -1d.Although it was not noticed, the physician suspected that there were cracks in the haptics which caused the iol to become unstable.However, the physician was unclear whether this occurred before the surgery or during implantation.During the follow-up checkup one day after the surgery, the patient told that there was dull pain sometimes and took painkillers twice a day.The lens was removed and replaced with another company lens in a secondary procedure.It was difficult to replace the iol during surgery and as a result, corneal epithelial detachment occurred which resulted in poor visual acuity and unstable reflex.According to surgeon, the visual acuity- would get better if the corneal condition calms down.Additional information was received.In the doctor's opinion, it was considered that the events (pain, swelling, blurred vision, descemet's folds) were not caused by the replacement iol, those were caused by the invasiveness of iol replacement surgery.In addition, all events have been resolved.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The product was returned for analysis and broken haptics were observed.Intraocular lens (iol) received in four pieces in a bag.Solution is dried on both surfaces of the optic and one haptic.One haptic is broken/torn and not returned, the other haptic is broken/torn and is returned in two pieces.The optic is torn/split-cut dividing the iol in two and scratched/marked-rejectable with an additional large cut/split almost dividing that piece in two.The reporter stated the use of a non-company viscoelastic, which is not qualified for use with the associated iol model.The reporter stated: "the customer suspects that there were cracks in the haptics, etc., which caused the iol to become unstable.It is unclear whether this occurred before the surgery or during implantation." while we are unable to determine the origin of the reported complaint, our observations reasonably suggest that it is not manufacturing related.Based on the information provided by the customer, the most likely root cause is failure to follow instructions for use (ifu), as the surgeon states the use of non-qualified combination.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON PANOPTIX TRIFOCAL HYDROPHOBIC INTRAOCULAR LENS
Common Device Name
LENS, MULTIFOCAL INTRAOCULAR
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key17886006
Report Number9612169-2023-00703
Device Sequence Number15310834
Product Code MFK
UDI-Device Identifier00380652408059
UDI-Public00380652408059
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/19/2026
Device Model NumberCNWTT0
Device Catalogue NumberCNWTT0.165
Device Lot Number25420012
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/13/2023
Supplement Date Received by Manufacturer12/04/2023
Initial Report FDA Received Date10/06/2023
Supplement Report FDA Received Date12/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/21/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLAREON MONARCH IV IOL DELIVERY SYSTEM, INJECTOR; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; OPELEAD
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexFemale